Prozac and weight changes often go hand in hand, as weight changes can be a side effect of Prozac.
Prozac is a prescription medication used to treat depression, obsessive-compulsive disorder, panic attacks, PMS, eating disorders, and other conditions.
It is a selective serotonin reuptake inhibitor (SSRI), which works by increasing the levels of the brain chemical (neurotransmitter) serotonin in the body.
Side effects of this medication may include weight loss or weight gain, depending on the individual.
It is difficult to know how each individual will respond to any medication until undergoing a course of treatment.
Prozac Weight Loss
According to Prozac research studies, weight loss occurred in 2 percent of people taking this medication.
More often, the weight loss is a small amount, but a small percentage of people may experience a large amount of weight loss.
After discontinuing the medication, most patients regain or stabilize their weight after a few months. In addition, anyone taking Zoloft, particular children or adolescents, should monitor their weight regularly in order to track any weight changes.
Clinical studies indicate that 1% of patients taking Prozac may experience weight gain. However, the exact amounts of weight gain are not completely known.
It is helpful to monitor your weight regularly while taking this medication. If you experience unexplained or uncontrolled weight gain while taking Prozac, inform your doctor. Your doctor may attempt a weight loss regimen or prescribe a different medication.
If you experience weight gain while taking Prozac, there are a variety of treatment options. Diet and exercise not only help alleviate symptoms of depression and anxiety, but also combat any Prozac weight gain. In addition, eat a healthy diet that includes plenty of fruits, vegetables, and proteins. If you eat meat, try the lean variety.
Further, eliminate or limit alcohol consumption. Not only does alcohol contain empty calories, alcohol is a depressant that should be avoided by those already suffering from depression.
Research indicates a link between Prozac and potential weight changes because both weight loss and weight gain may be side effects of Prozac. Notify your prescribing doctor if you experience any weight changes while taking Prozac, especially extreme weight changes. Your doctor may adjust your dosage or switch to a different medication.